Louisiana, 2016

Damaging Wind in Louisiana, July 22, 2016

July 22, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon of July 22nd across Southwest Arkansas and Northern Louisiana, in response to a very hot, humid, and unstable air mass in place, and a weak upper level disturbance that drifted west across Northcentral Louisiana. An isolated severe thunderstorm developed over the southern portions of Monroe in Ouachita Parish, with damaging winds…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon of July 22nd across Southwest Arkansas and Northern Louisiana, in response to a very hot, humid, and unstable air mass in place, and a weak upper level disturbance that drifted west across Northcentral Louisiana. An isolated severe thunderstorm developed over the southern portions of Monroe in Ouachita Parish, with damaging winds downing large tree branches across the southern sections of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 22, 12:35 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 22, 12:35 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
135 PM CDT FRI JUL 22 2016

.AVIATION...
For the 22/18z TAFS...VFR conditions prevail across the region
currently, but scattered showers and thunderstorms have developed
across KMLU/KELD over the past hour. This could lead to periods of
IFR/MVFR conditions over the next few hours, as visibilities
could fall below 5SM in heavier showers. Expect this trend to
possibly spread to KSHV/KLFK as we get into the afternoon hours
and potentially across the other remaining sites. Will monitor
radar to trends and amend if necessary. Fog may also be an issue
after 23/10z across portions of the region, but only put BR at
KLFK, as confidence is low at the moment. Otherwise, expect
convection to diminish after sunset with prevailing VFR
conditions. /20/

&&

.PREV DISCUSSION... /issued 1031 AM CDT FRI JUL 22 2016/

DISCUSSION...
A few showers across northwest Louisiana earlier today are gradually
diminishing. Mid-level clouds also forecast to diminish over the
next several hours to be replaced with a low-level cu field.
Current forecast is on track today with high temperatures forecast
to approach 100 degrees. A heat advisory remains in effect for
this afternoon across most locations due to increased atmospheric
moisture. Otherwise, diurnally driven afternoon showers and
thunderstorms possible across mainly southern Arkansas and north
Louisiana this afternoon. Current forecast is on track. No changes
at this time. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  78  97  78 /  30  20  30  20
MLU  98  77  95  76 /  30  20  30  20
DEQ 100  75  98  75 /  20  20  20  20
TXK 101  78  98  77 /  20  20  30  20
ELD  98  76  96  76 /  30  20  30  20
TYR 101  79  99  78 /  20  10  20  20
GGG 100  78  97  77 /  20  10  20  20
LFK  98  76  96  75 /  20  20  30  20

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Saturday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Saturday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Saturday for OKZ077.

TX...Heat Advisory until 7 PM CDT Saturday for TXZ096-097-108>112-
     124>126-136>138-150-151-153-166-167.

&&

20
Hazardous weather outlook, Jul 22, 10:44 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT FRI JUL 22 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-153-166-167-231645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-RUSK-PANOLA-
SHELBY-SAN AUGUSTINE-
1144 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT AND HUMID CONDITIONS WILL PERSIST AGAIN TODAY WITH HIGH TEMPERATURES
FORECAST TO CLIMB INTO THE UPPER 90S TO 100 DEGREES. HEAT INDEX
VALUES WILL RANGE FROM 105 TO 109 DEGREES. THUS...A HEAT ADVISORY
IS IN EFFECT FOR MUCH OF THE REGION TODAY. THOSE THAT MUST BE
OUTSIDE THIS AFTERNOON SHOULD DRINK PLENTY OF WATER...WEAR
LIGHTWEIGHT LOOSE FITTING CLOTHING...AND TAKE FREQUENT BREAKS
SPENDING TIME IN THE SHADE OR IN AIR CONDITIONED FACILITIES WHEN
POSSIBLE. BE SURE TO CHECK ON THE ELDERLY AND PETS...AND SEE THAT
THEY STAY HYDRATED AND ARE ABLE TO STAY COOL.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TODAY...ESPECIALLY ACROSS NORTH LOUISIANA AND
SOUTHCENTRAL ARKANSAS. LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS...BEFORE THEY
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE UPPER LEVEL RIDGE WILL BEGIN TO WEAKEN SATURDAY...BUT TEMPERATURES
WILL STILL CLIMB INTO THE MID AND UPPER 90S OVER MUCH OF THE
REGION SATURDAY. WHEN COMBINED WITH THE HUMIDITY...HEAT INDICES
WILL RANGE FROM 105 TO 108 DEGREES SATURDAY AFTERNOON. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE REGION
EACH DAY...WITH AFTERNOON TEMPERATURES EASING BACK INTO THE MID
90S BY MONDAY...AND THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

TXZ149-152-165-231645-
CHEROKEE-NACOGDOCHES-ANGELINA-
1144 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES WILL CLIMB INTO THE MID 90S THIS AFTERNOON OVER DEEP
EAST TEXAS. WHEN COMBINED WITH THE HUMIDITY...HEAT INDICES WILL
RANGE FROM 101 TO 105 DEGREES. THOSE THAT MUST BE OUTSIDE THIS
AFTERNOON SHOULD DRINK PLENTY OF WATER...WEAR LIGHTWEIGHT LOOSE
FITTING CLOTHING...AND TAKE FREQUENT BREAKS SPENDING TIME IN THE
SHADE OR IN AIR CONDITIONED FACILITIES WHEN POSSIBLE. BE SURE TO
CHECK ON THE ELDERLY AND PETS...AND SEE THAT THEY STAY HYDRATED
AND ARE ABLE TO STAY COOL.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON. LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS...BEFORE THEY
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HOT AND HUMID CONDITIONS WILL PERSIST SATURDAY THROUGH ALL OF NEXT
WEEK...AS TEMPERATURES CLIMB INTO THE MID 90S EACH DAY. WHEN
COMBINED WITH THE HUMIDITY...HEAT INDICES WILL RANGE FROM 100 TO
104 DEGREES. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...AS A SERIES OF UPPER LEVEL DISTURBANCES
DRIFT WEST INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

05

The radar

The Shreveport radar (KSHV), 162 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
July 22, 12:47 PM CST
Where
Ouachita County, 2.1 mi NNW of Ma Siding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.457, -92.115

Large tree branches were blown down along South Grand Street in the southern sections of Monroe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638525.